Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 12:00 PM MDT for Mora County, Taos County, New Mexico. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2022, 12:00 PM MDT (18:00 UTC)
- Expired
- Jul 1, 2022, 4:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 158 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 12:21 PM MDT | FLASH FLOOD | 2 Sw Holman, NM | CANONCITO CREEK OVERTOPPED THE CULVERT AND FLOODED CANONCITO ROAD (CO RD B022). |
| Jul 1, 3:10 PM MDT | FLASH FLOOD | 1 N Tierra Monte, NM | WATER AND DEBRIS OVER HIGHWAY 94. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 3915 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WGUS55 KABQ 011800
FFWABQ
NMC033-055-012100-
/O.NEW.KABQ.FF.W.0036.220701T1800Z-220701T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1200 PM MDT Fri Jul 1 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak- Calf Canyon burn scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
* Until 300 PM MDT.
* At 1200 PM MDT, Doppler radar indicated showers and thunderstorms
producing heavy rain over the northern portion of the Hermits
Peak-Calf Canyon Burn Scar, mainly west of a Mora to Holman to
Tres Ritos line. Between 0.25 and 0.75 inches of rain have fallen.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact the Hermits
Peak-Calf Canyon burn scar. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak-Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak- Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon,
Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and
Luceros.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 22 and 47.
State Road 434 between Mile Markers 0 and 11.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 7 and 9.
State Road 121 between Mile Markers 0 and 8.
This includes the following streams and drainages...
Jara Creek, La, Sparks Creek, Canada del Carro, La, Canada de los
Maes, La, Jicarita Creek, Alamitos Creek, Cebolla, Rito, East Fork
Rio Santa Barbara, Piedra Creek, Agua, Encinal Creek, Mora River,
North Fork Rio la Casa, Casa, Rio la, Pueblo, Rio, San Jose, Rito,
Oso, Rito del, Angostura, Rito, Into Manuelitas Creek, Valdez,
Rio, Middle Fork Rio Santa Barbara, Cañoncito Creek, Lovatos,
Cañada lo, Cueva, Cañada de l, Maestas Creek and Coyote Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak- Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
3615 10544 3619 10527 3606 10522 3600 10521
3591 10525 3588 10529 3587 10532 3587 10552
3589 10552 3591 10551 3592 10551 3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
113 follow-up statements
762
WGUS75 KABQ 011905
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
105 PM MDT Fri Jul 1 2022
NMC033-055-012100-
/O.CON.KABQ.FF.W.0036.000000T0000Z-220701T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
105 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL
TAOS AND WESTERN MORA COUNTIES...
At 105 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.5 and 1
inch of rain has fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will impact Rio las Casas to
Cleveland and State Road 518, as well as Capulin, Tomas, and Garcia
Canyons and Rito Cebolla. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon,
Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and
Luceros.
This includes the following recreation areas...
Morphy Lake State Park.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 22 and 47.
State Road 434 between Mile Markers 0 and 11.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 7 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
3615 10544 3619 10527 3606 10522 3600 10521
3591 10525 3588 10529 3587 10532 3587 10552
3589 10552 3591 10551 3592 10551 3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$294
WGUS55 KABQ 012055
FFWABQ
NMC033-055-012200-
/O.EXT.KABQ.FF.W.0036.000000T0000Z-220701T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
255 PM MDT Fri Jul 1 2022
The National Weather Service in Albuquerque has extended the
* Flash Flood Warning for...
The Hermits Peak- Calf Canyon burn scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
* Until 400 PM MDT.
* At 255 PM MDT, Doppler radar indicated another batch of showers
and a few thunderstorms moving over the Hermits Peak Calf Canyon
Burn Scar but producing less intense rainfall. Between 0.5 and 1
inch of rain has fallen. Additional rainfall amounts of 0.10 to
0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Rio las Casas to
Cleveland and State Road 518, as well as Capulin, Tomas, Garcia
Canyons and Rito Cebolla. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Holman, Cleveland, Morphy Lake State Park, Ledoux, Chacon,
Gascon, La Cueva, Monte Aplanado, South Carmen, El Turquillo and
Luceros.
This includes the following recreation areas...
Morphy Lake State Park.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 22 and 47.
State Road 434 between Mile Markers 0 and 11.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 7 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
3615 10544 3619 10527 3606 10522 3600 10521
3591 10525 3588 10529 3587 10532 3587 10552
3589 10552 3591 10551 3592 10551 3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$412
WGUS75 KABQ 012159
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
359 PM MDT Fri Jul 1 2022
NMC033-055-012209-
/O.EXP.KABQ.FF.W.0036.000000T0000Z-220701T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
359 PM MDT Fri Jul 1 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 4 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS AND
WESTERN MORA COUNTIES...
The heavy rain has ended over the northern portions of the Hermits
Peak Calf Canyon burn scar to include Holman and Chacon. However,
flows of water may remain in drainages. Please continue to heed any
road closures.
A Flood Watch remains in effect until 900 PM MDT for portions of
north central and northeast New Mexico.
LAT...LON 3602 10554 3605 10556 3611 10556 3611 10548
3615 10544 3619 10527 3606 10522 3600 10521
3591 10525 3588 10529 3587 10532 3587 10552
3589 10552 3591 10551 3592 10551 3601 10553
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:31 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 1, 11:31 AM MDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1131 AM MDT Fri Jul 1 2022 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist outside of scattered/numerous storms this afternoon/evening, where MVFR conditions are likely. Short-lived IFR conditions can not be ruled out with the stronger storms. Thunderstorm impacts are unlikely at KTCC and KROW and most likely at KLVS and KGUP, followed by KSAF and KAEG. 11 && .PREV DISCUSSION...951 AM MDT Fri Jul 1 2022... .UPDATE... Updated forecast to include the southwest mountains and the San Agustin Plains and adjacent lowlands in a Flash Flood Watch for this afternoon/evening due to slow storm motion, above normal PWATs, modeled qpf and burn scar considerations. Otherwise, forecast on track. 11 && .PREV DISCUSSION...241 AM MDT Fri Jul 1 2022... .SYNOPSIS... Beginning today and into the holiday weekend, high pressure in the upper levels of the atmosphere will shift east of New Mexico. As a result, monsoon moisture will increase over New Mexico with higher chances for showers and thunderstorms through early next week. The highest chances for rain and thunderstorms will stretch from the southwest mountains into the northern mountains and northeast highlands with scattered activity filling in between each day. Locally heavy rainfall will be possible each day, and this could lead to excessive runoff or even flash flooding for some steep terrain and other vulnerable areas. Temperatures will remain slightly below average in western New Mexico while eastern areas remain closer to normal. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Water vapor imagery shows the monsoon plume situated more directly over western and central NM this morning, allowing for an expected rise in PWATs to ~1.00" today and above 1.00" this weekend. Meanwhile, a convective outflow boundary has pushed southward into east-central NM. This will be an interesting feature to watch regarding afternoon storm activity today. The NAM12 and HiRES-ARW in particular are picking up on the higher Td's in the mid-upper 50s, generating greater instability later today highlighted by SBCAPE 800- 1200 J/kg. However, other model solutions show lower instability, but are initializing with slightly lower Td's closer to 50 this morning. Thus, these solutions are showing weaker storms rolling off the Sangre de Cristo's over the northeastern plains. Have hedged the forecast toward the higher instability solution given the higher Td's being observed behind the front and at Clayton so far. Regardless, these storms forming off the Sangre de Cristo Mountains will be under the influence of stronger steering flow pushing them eastward over Colfax, Harding, and Union Counties late today and evening. The question is how heavy the rainfall will be with these storms. Meanwhile, typical afternoon convection is expected to initiate over the high terrain of western and northern NM near the noon hour. Weaker steering flow will allow for slower and more erratic storm motions, with activity spreading to nearby valley locations late in the day and through the evening. Given the higher atmospheric moisture, greater storm coverage, and slower storm motions, will continue the Flood Watch for the Cerro Pelado, Cooks Peak and HPCC burn scars. There is a small expansion to include the Northeast Highlands for drainages from the HPCC burn scar that empty into this zone near Las Vegas. Friday's convection will slowly taper off through the evening. Saturday will see a rinse off and repeat forecast as the monsoon plume holds steady over NM. A centroid of the upper high looks to be over southeastern NM Saturday with an easterly wave over the TX Big Bend area. This will keep storm activity focused over the western and northern high terrain. Storm motions will be weakest over the Gila NF, becoming more NE/ENE further north over the Sangre de Cristo Mountains. The eastern plains will remain dry as a result, outside of storms moving east off the Sangre de Cristo's over far northeastern NM. LONG TERM...(SUNDAY THROUGH THURSDAY)... High pressure aloft is expected to be centered over the Gulf Coast on Sunday with the upper low just offshore of WA/OR. This will keep a light SSW to NNE flow over NM with above average PWATs (generally 0.8 to 1.1 inch) forecast to linger over much of the forecast area. The mid level flow will not be all that strong and some erratic deviations could occasionally drift up into the southern to central parts of the state while northern zones would be more prone to observe faster paced cells. Storms would follow a fairly climatological spatial distribution, being most concentrated from the southwestern to the northern mountains Sunday afternoon with locally heavy rainfall being at the forefront of concerns, and of course subsequent burn scar flash flooding. Little movement or alteration with the upper level features in the Pacific Northwest states and the Gulf Coast will result in only small modifications to the thunderstorm coverage on Monday. The Sacramentos could observe higher chances, but remaining zones would fare similarly to Sunday per a blend of POP guidance. A possible weak shortwave arriving from the south could bring PWATs up more, but confidence is not all that high on the specifics with this potential perturbation. The upper high will begin to sprawl over more of the southeastern states into Tuesday and Wednesday. Some drier air may eventually work into northwestern zones by Wednesday, but overall the coverage and distribution of storms is not expected to alter too much. However, into Thursday and more-so into Friday, the upper high is projected to re-establish itself over the Four Corners. This would imply potentially more drying in northwestern NM zones, and with the strength of the high expected to exceed 600 decameters by Friday, subsidence would pose much more difficulty for storms to form. 24/52 && .FIRE WEATHER... Daily rounds of afternoon convection increase in coverage and intensity today and through the Fourth of July holiday. The monsoon plume is situated more directly over New Mexico, allowing for the greater coverage in storms along with higher atmospheric moisture producing good to excellent recoveries. Afternoon storms will initiate over the high terrain first, before drifting over surrounding lower elevations. Steering flow will be weakest over western NM, becoming NE/ENE 5-15 mph over the northern mountains. With all factors considered, the threat of burn scar flash flooding increases today through the first half of next week. Thereafter, the upper high slowly loses shape and begins redeveloping over the Four Corners and UT late next week. A steady downtrend in storm coverage is expected, with backdoor frontal intrusions into eastern NM favored. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ208-211-214-215-229-241. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Jun 30, 7:40 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 5 hr |
| Jul 1, 12:42 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 1, 1:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Jul 1, 1:19 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 6 hr |
| Jul 1, 1:49 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 1, 1:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jul 1, 2:05 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 1, 2:31 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Jul 1, 3:04 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 1, 3:19 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 1, 4:43 PM MDT | Flash Flood Warning | ABQ | Colfax, Union | 3 hr |
| Jul 1, 4:55 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 1, 5:01 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 1, 5:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 1, 5:22 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.